Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 238, NWS Goodland, KS

August 2, 2017Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 2, 2017, 2:57 PM MDT for Yuma County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 2:57 PM MDT (20:57 UTC)
Expired
Aug 2, 2017, 3:45 PM MDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 2:36 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-450 J/kg
Mixed-layer LCL
2910 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WUUS53 KGLD 022057
SVRGLD
COC125-022145-
/O.NEW.KGLD.SV.W.0238.170802T2057Z-170802T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
257 PM MDT WED AUG 2 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Yuma County in northeastern Colorado...

* Until 345 PM MDT

* At 257 PM MDT, a severe thunderstorm was located 6 miles southwest
  of Yuma, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Yuma, Abarr and Heartstrong. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4020 10278 3981 10243 3969 10272 3984 10280
      4000 10280 4000 10279 4017 10280 4019 10279
TIME...MOT...LOC 2057Z 329DEG 19KT 4004 10278 

HAIL...1.25IN
WIND...60MPH
 
$$
4 follow-up statements
192 
WWUS53 KGLD 022108
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
308 PM MDT WED AUG 2 2017

COC125-022145-
/O.CON.KGLD.SV.W.0238.000000T0000Z-170802T2145Z/
Yuma CO-
308 PM MDT WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHWESTERN YUMA COUNTY...

At 308 PM MDT, a severe thunderstorm was located 10 miles south of
Yuma, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Yuma, Abarr and Heartstrong. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4020 10278 3981 10243 3969 10272 3984 10280
      4000 10280 4000 10279 4017 10280 4019 10279
TIME...MOT...LOC 2108Z 329DEG 19KT 3998 10273 

HAIL...1.25IN
WIND...60MPH
 
$$
400 
WWUS53 KGLD 022122
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
322 PM MDT WED AUG 2 2017

COC125-022145-
/O.CON.KGLD.SV.W.0238.000000T0000Z-170802T2145Z/
Yuma CO-
322 PM MDT WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHWESTERN YUMA COUNTY...

At 322 PM MDT, a severe thunderstorm was located 13 miles south of
Yuma, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Yuma, Abarr and Heartstrong. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4020 10278 3981 10243 3969 10272 3984 10280
      4000 10280 4000 10279 4017 10280 4019 10279
TIME...MOT...LOC 2122Z 329DEG 19KT 3993 10269 

HAIL...1.00IN
WIND...60MPH
 
$$
990 
WWUS53 KGLD 022135
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
335 PM MDT WED AUG 2 2017

COC125-022145-
/O.CON.KGLD.SV.W.0238.000000T0000Z-170802T2145Z/
Yuma CO-
335 PM MDT WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHWESTERN YUMA COUNTY...

At 335 PM MDT, a severe thunderstorm was located 10 miles south of
Yuma, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Yuma, Abarr and Heartstrong. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4020 10278 3981 10243 3969 10272 3984 10280
      4000 10280 4000 10279 4017 10280 4019 10279
TIME...MOT...LOC 2135Z 328DEG 26KT 3997 10276 

HAIL...1.00IN
WIND...60MPH
 
$$
054 
WWUS53 KGLD 022140
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
340 PM MDT WED AUG 2 2017

COC125-022150-
/O.EXP.KGLD.SV.W.0238.000000T0000Z-170802T2145Z/
Yuma CO-
340 PM MDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YUMA COUNTY WILL
EXPIRE AT 345 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern Colorado.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

LAT...LON 4020 10278 3981 10243 3969 10272 3984 10280
      4000 10280 4000 10279 4017 10280 4019 10279
TIME...MOT...LOC 2140Z 329DEG 19KT 3996 10275 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:52 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 2, 1:52 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
152 PM MDT Wed Aug 2 2017

.SHORT TERM...(This evening through Thursday)
Issued at 150 PM MDT Wed Aug 2 2017

Showers are already starting to develop over far southwest
Nebraska and central Colorado this afternoon. Expect these
showers/thunderstorms to increase in coverage through the
remainder of the afternoon and into the evening with thunderstorms
spreading into northwest Kansas as the tail end of an upper short
wave trough and a prefrontal surface trough moves into the
forecast area between 21Z-00Z. The primary time expected for
possible severe storms will be between 00Z-06Z as storms reach
their peak intensity and coverage as they continue to spread
across the forecast area. After 06Z, expect storms to be
decreasing in intensity and coverage with storms exiting the
eastern sections of the forecast area between 09Z-15Z following
the passage of the upper short wave trough and the surface cold
front.

Model output is showing additional weak embedded short wave
activity with some convective feedback moving east of the Rockies
over central Colorado Thursday morning after 12Z. Feel it is
possible to see scattered showers again through the day on
Thursday as a result of the weak upper disturbance moving through
from eastern Colorado along the western and southern periphery of
the forecast area in the vicinity of the western extent of the
cold frontal boundary as it snakes back into eastern Colorado.
Ended up refining the timing and coverage from what the blended
model solution was giving through the day on Friday instead of
blanketing the whole area with lower pops. This may show as a
slightly higher POP grid over 6-12hrs, but should prove to be a
more realistic depiction of the transition of weather across the
forecast area than what the blended solution gave.

.LONG TERM...(Thursday night through Wednesday)
Issued at 126 PM MDT Wed Aug 2 2017

Upper level flow over the extended period will be from the
northwest. Due to this pattern and 700mb shortwaves moving over the
CWA, there will be chances for precipitation almost every day.
Thursday night will start off dry due to the cold, dry air that will
move over the area due to a cold front that will pass over the
region Wednesday night. A transition to storm chances will return
Friday. Current guidance shows the timeframe for precipitation
chances will be in the early to late evening.

The remainder of the period will see similarities day-by-day, waves
of moisture and precipitation are expected to impact the region.
Models are showing the potential for a change come Tuesday, with
some western shifting of the upper level flow. This pattern is still
showing to bring precipitation to the region.

Temperatures during the period will primarily be in the 80s, with
some locations dropping into the 70s on Friday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1146 AM MDT Wed Aug 2 2017

VFR conditions will persist through the remainder of today and
tonight at MCK and GLD. Scattered thunderstorms are expected to
pass through the GLD area between 03-06Z and through the MCK area
from 01-07Z ahead of a cold front that moves through the region
overnight. By 13Z...winds are expected to shift around from the
southwest to the north and become gusty as the front passes.
Conditions between 13-15Z could also become intermittently MVFR at
MCK and IFR to LIFR at GLD as lower clouds move across each TAF
site. After 15Z...VFR conditions will return at MCK and GLD with
gusty north winds expected to continue through the morning on
Thursday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...CLT
AVIATION...LOCKHART
Hazardous weather outlook, Aug 2, 9:53 AM MDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
953 AM MDT Wed Aug 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
953 AM MDT Wed Aug 2 2017 /1053 AM CDT Wed Aug 2 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms across eastern Colorado and southwest
Nebraska late this afternoon are expected to spread into northwest
Kansas through the evening and across the remainder of the region
through the overnight hours. Some storms could become severe during
the evening along and north of a line from Cheyenne Wells, Colorado
to Norton, Kansas. Large hail and damaging winds will be the main
threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

There is a possibility of thunderstorms each day through the
remainder of the forecast period with a marginal threat of severe
storms across northeast Colorado and western Nebraska Friday evening.
The main threat with any storms that become severe will be large hail
and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 2, 2:47 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
247 PM MDT WED AUG 2 2017

COZ090-022100-
Yuma County CO-
247 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
300 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Yuma, moving southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yuma, Heartstrong and Abarr.

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 3989 10242 3975 10266 3992 10280 4000 10280
      4000 10279 4016 10280 4017 10279
TIME...MOT...LOC 2047Z 322DEG 35KT 4004 10279

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:47 PM MDTSpecial Weather StatementGLDYuma13 min
Aug 2, 3:26 PM MDTFlash Flood WarningGLDYuma3 hr
Aug 2, 4:06 PM MDTSpecial Weather StatementGLDKit Carson24 min
Aug 2, 4:30 PM MDTSpecial Weather StatementGLDKit Carson30 min
Aug 2, 4:42 PM MDTSevere Thunderstorm WarningGLDKit Carson48 min
Aug 2, 5:11 PM MDTSpecial Weather StatementGLDYuma19 min
Aug 2, 5:27 PM MDTSpecial Weather StatementGLDKit Carson33 min
Aug 2, 5:31 PM MDTSpecial Weather StatementGLDYuma29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.